What is the reason for dysfunctional uterine bleeding after an abortion?
Q: I had an abortion, after which the periods have become irregular. I also have severe hair fall. Initially I was afraid that it was cancer, so I asked the doctor. She took a scan, the ultrasonogram report says there is no cyst in uterus. The uterus thickness was (7.6*3.8 cm) 7 mm to 8 mm only. Doctor said that when the thickness is above 10 mm only then the risk of cancer arises. She also said that the hormones are not balanced. She suggested Regesterone for 6 months and Sevista. Within six months I got my periods in time. After six months it came after 40 days but they haven't stopped till now. The first 2 days, the bleeding was normal but after the seventh day it was more. I went to the doctor who said that there is no problem. She prescribed Trapic for 3 days (daily 3 tablets). But they haven't stopped as yet. Please help.
A:Dysfunctional uterine bleeding (DUB) is irregular uterine bleeding that occurs in the absence of any underlying problem. It is due to a disruption of the normal cyclical pattern of endometrial stimulation by hormones and is usually associated with anovulatory menstrual cycles. The bleeding is often unpredictable and may be excessively heavy or light, prolonged, frequent, or random. Chronic stimulation of the endometrium by low levels of estrogen will result in infrequent, light DUB while chronic stimulation from higher levels of estrogen will lead to episodes of frequent, heavy bleeding. The underlying mechanism may be estrogen breakthrough bleeding; estrogen withdrawal bleeding or bleeding due to contraceptive pills or progestin-only preparations. The aim of therapy is to control and prevent recurrent bleeding, correct or treat any pathology present, and induce ovulation in patients who desire pregnancy. Most cases of DUB can be treated medically and surgical measures (D & C, endometrial ablation or hysterectomy) are reserved for situations when medical therapy has failed or is contraindicated. You can be reassured that most bleeding stops with the appropriate hormonal therapy as the physiologic reason for the anovulatory bleeding pattern has been explained above.